Alert archive / Oklahoma / Flash Flood Warnings in 1997

Flash Flood Warning 30, NWS Norman, OK

July 10, 1997Caddo County, Comanche County, Oklahoma

NWS Norman, OK issued this flash flood warning at Jul 10, 1997, 6:45 PM CDT for Caddo County, Comanche County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 10, 1997, 6:45 PM CDT (23:45 UTC)
Expired
Jul 10, 1997, 9:45 PM CDT
In force
3 hr
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Caddo County, OK, Comanche County, OK

The nearest sounding before it

Fort Sill, OK (KFSI), launched 12:00Z, 11.8 hours before the alert went out and 11 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Sill, OK at 12:00Z on 1997-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1333 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Sill, OK at 12:00Z on 1997-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1333 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
919 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 102343
FFWOKC
OKC015-031-110245-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
645 PM CDT THU JUL 10 1997

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A FLASH FLOOD
WARNING EFFECTIVE UNTIL 945 PM CDT FOR PEOPLE IN THE FOLLOWING
COUNTIES

IN SOUTHWESTERN OKLAHOMA
     SOUTHERN CADDO AND NORTHERN COMANCHE

INCLUDING THE FOLLOWING LOCATIONS
     APACHE...CEMENT...CYRIL...ELGIN...FLETCHER...STERLING AND FORT
     SILL

AT 645 PM CDT RADAR INDICATED VERY HEAVY RAINFALL OF 2.5 TO 3.0 INCHES
HAS OCCURRED LATE THIS AFTERNOON OVER PORTIONS OF NORTHEAST COMANCHE
COUNTY... INCLUDING THE ELGIN AREA. THUNDERSTORMS... PRODUCING
ADDITIONAL LOCALLY HEAVY RAINFALL WILL BE MOVING ACROSS THE SAME AREA.
HEAVY RAIN TO NEAR 2 INCHES WAS ALSO INDICATED IN THE CACHE AREA.

THE THUNDERSTORMS WERE DRIFTING SLOWLY NORTH. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY.  MOVE TO HIGHER GROUND.  REMEMBER...MOST
DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES.  IT ONLY TAKES A
FOOT OR TWO OF FLOWING WATER TO WASH DMOST CARS AWAY.

CJS
LAT...LON 3463  9816 3464  9847 3493  9840 3493  9813

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Jul 10, 4:03 PM CDT, 2 hours 42 minutes earlier.

Area forecast discussion, Jul 10, 4:03 PM CDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
400 PM CDT THU JUL 10 1997

THINGS ARE GETTING KIND OF HECTIC AROUND HERE SO WILL BE BRIEF.
SHOWERS AND THUNDERSTORMS HAVE DVLPD IN MST AXIS WHICH EXTENDS FROM
THE NORTH CNTL TO SOUTHWEST ZNS THIS AFTN. OUTFLOW BNDRY HELPED TO
GET A COUPLE OF SVR STMS GOING OVR N CNTL ZNS WITH ENHANCED
CONVERGENCE/BACKING OF LOW LVL WINDS. ANTOHER LARGE BATCH OF STMS HAS
DVLPD OVR W TEXAS IN ASSOC WITH S/WV THAT WILL MOVE NEWD TWD WRN ZNS
AS PROGGED BY ALL MDLS. EVEN THOUGH FFG IS NOT TOO LOW...WITH INCRSD
MSTR AND POSSIBLE TRAIN ECHOES...WILL ISSUE A FLASH FLOOD WATCH FOR N
CNTL AND SW OK FOR TNGT.

HAVE OPTED TO KEEP CHC TO SLGT CHC POPS THRU REST OF EARLY PDS WITH
NOT TOO MUCH CHANGE IN CURRENT AIRMASS...ALTHOUGH EXPECT LESS PRECIP
BY SAT WHEN CAP SHOWS SIGNS OF STRENTHENING.

DIDN'T STRAY TOO FAR FROM NGM MOS...FAN TEMPS LOOKED A BIT LOW.

FCSTID = 17/MMT
OKC   71  92  72  94 /  30  30  30  20
HBR   70  92  72  98 /  60  30  20  20
SPS   71  93  73  98 /  40  30  20  20
GAG   69  90  71  97 /  20  30  20  20
PNC   74  90  75  96 /  60  30  30  20
DUA   73  93  74  95 /  20  20  30  30

.OKC...
OK...FLASH FLOOD WATCH TNGT FOR ZONES OKZ006>008...
OKZ011>013...OKZ015>018...OKZ021>023...OKZ033>036...OKZ038.

TX...NONE.

In the hours before

Local storm report, Jul 10, 1:59 PM CDT, 4 hours 46 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
200 PM CDT THU JUL 10 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

155 PM     TONKAWA                   OK   0.75 INCH HAIL
07/10/97   KAY

JS
Local storm report, Jul 10, 2:00 PM CDT, 4 hours 45 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
200 PM CDT THU JUL 10 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

155 PM     TONKAWA                   OK   0.75 INCH HAIL
07/10/97   KAY

JS
Local storm report, Jul 10, 2:27 PM CDT, 4 hours 18 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
230 PM CDT THU JUL 10 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

210 PM     1 SW "PONCA CITY           OK   TREES AND POWER LINES DOWN
07/10/97   KAY

JS
Local storm report, Jul 10, 2:30 PM CDT, 4 hours 15 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
230 PM CDT THU JUL 10 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

210 PM     1 SW PONCA CITY           OK   TREES AND POWER LINES DOWN
07/10/97   KAY

JS

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 1:38 PM CDTSevere Thunderstorm WarningOUNKay52 min
Jul 10, 2:55 PM CDTFlash Flood WarningOUNKay95 min
Jul 10, 3:41 PM CDTSevere Thunderstorm WarningOUNLogan49 min
Jul 10, 4:00 PM CDTFlash Flood WarningOUNLogan3 hr
Jul 10, 4:25 PM CDTSevere Thunderstorm WarningOUNCanadian50 min
Jul 10, 6:06 PM CDTSevere Thunderstorm WarningOUNWoods39 min
Jul 10, 6:31 PM CDTSevere Thunderstorm WarningOUNComanche59 min
Jul 10, 6:54 PM CDTSevere Thunderstorm WarningOUNWoods66 min

Nearby

Flash Flood Warnings in Oklahoma, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.